|Lipodystrophy Please help (facial fat therapy)
Mar 16, 2002
Ms. Gardner, I am on antiretroviral meds (kaletra and combivir) for over a year and now my cd4 are 300 my viral load are undetectable. But lately I notice facial and buttock wasting. I went to see my dietitian for the problem and was given actos (pioglitazone) for lipodystrophy syndrome. I wonder if you know the drugs would help me to gain back my normal fat? Please let me know I would really appreciated. Sincerely yours, VL
Response from Ms. Fields-Gardner
The "glitazone" drugs are getting some press these days in dealing with fat wasting (aka lipoatrophy). It makes sense when you look at the history of subcutaneous fat gain in diabetic patients who are treated with glitazone drugs. Rosiglitazone and pioglitazone are two such drugs under current investigation.
At a recent conference on lipodystrophy a group of researchers reported on therapy using pioglitazone in an effort to increase subcutaneous fat (the stuff that is lost just under the skin in facial, arm, leg, and buttock fat wasting). After 6 months patients reported that they felt there was some improvement. The researchers suggested that by objective measures there was little difference, but it may take more time and the result could be dose-related.
So, as to your question about if it will work, the short answer is, "We sincerely hope so!" Lipodystrophy is a bit complex and, while researchers are continuing to look for answers, it may help to include diet and exercise in your list of "things to do" about it.
Your dietitian should be able to do some simple objective measures to keep track. Facial fatfolds can be done with standard fatfold calipers (also known as skinfold calipers).
Best wishes on your therapy!
Facial Implant Success
- Should I Get Tested After Sex With A Prostitute?
- Chances Of Catching HIV From Sex With A Prostitute
- AIDS Infection Risk Sex With A Prostitute
- Sex With A Prostitute And HIV Transmission Risk
- Burning Urethra After Fingering Worried I Have HIV
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.